Colorado, 2016

Winter Weather in Colorado, March 22 to 24, 2016

March 22 to 24, 2016 · NWS GJT · 12 events in 12 counties and zones

A moist Pacific storm system and associated cold front moved across the region and produced significant to locally heavy snowfall in most mountain areas and in some higher elevation valleys.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific storm system and associated cold front moved across the region and produced significant to locally heavy snowfall in most mountain areas and in some higher elevation valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 22, 2:23 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 22, 2:23 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
323 PM MDT TUE MAR 22 2016

.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 322 PM MDT TUE MAR 22 2016

COLD FRONT MAKING SLOW PROGRESS INTO THE FORECAST AREA THIS
AFTERNOON...STRETCHING ROUGHLY ALONG A LINE FROM GREEN RIVER UTAH
NORTHEAST TO BAGGS WYOMING. THE FRONT WILL CONTINUE PUSHING
SOUTHEAST AND WILL DRIVE THROUGH THE REMAINDER OF THE FORECAST
AREA THIS EVENING...WITH FORWARD SPEED ANTICIPATED TO PICK UP
AROUND SUNSET. FEW LIGHTNING STRIKES OBSERVED OVER THE EASTERN
UINTA MOUNTAINS EARLIER THIS AFTERNOON AND SPOTTERS HAVE REPORTED
RAIN FLIPPING OVER TO SNOW...WITH SNOW BECOMING HEAVY AS THE FRONT
PASSED. THIS PATTERN WILL BE REPEATED ACROSS MOST OF WESTERN
COLORADO AND SOUTHEAST UTAH AS THE FRONT WORKS THROUGH. FRONT
SHOULD BE STRETCHED FROM MONTICELLO THROUGH THE GRAND VALLEY AND
UP TO STEAMBOAT SPRINGS AND THEN PUSHING THROUGH GUNNISON AND
PAGOSA BY 10 PM.

SHOWERS WILL BE INCREASING IN COVERAGE THROUGHOUT THE EVENING...
PEAKING OVERNIGHT WITH ACTIVITY WINDING DOWN FROM WEST TO EAST
WEDNESDAY MORNING. THE EXCEPTION WILL BE OVER THE FAVORED
NORTHWEST AND NORTH FACING SLOPES WHERE OROGRAPHIC MECHANISMS WILL
COME INTO PLAY. CURRENT WINTER HIGHLIGHTS APPEAR REASONABLE WITH
MAIN CONCERNS REMAINING ACROSS THE EASTERN PORTIONS OF MOFFAT
COUNTY WHERE THE MODELS ARE STILL SHOWING AMOUNTS IN EXCESS OF 6
INCHES. HOWEVER...HOURLY BREAKDOWN OF QPF VALUES FROM MODEL
METEOGRAMS AND IN THE HRRR/RAP MODELS INDICATED MUCH OF THAT
OCCURRING WITH FRONTAL PASSAGE AND TEMPS LOOK TOO WARM TO RESULT
IN SIGNIFICANT ACCUMULATIONS AT THE INITIAL ARRIVAL. IN
ADDITION...UPSTREAM SITES NOT SEEING THOSE TYPES OF RATES. AS A
RESULT...WILL LEAVE THE ADVISORY IN PLACE WITH THE ANTICIPATION
THAT A FEW SITES COULD JUMP THE 6 INCH MARK BY WEDNESDAY
AFTERNOON. SECOND AREA OF CONCERN WILL BE OVER VAIL PASS...BUT
AGAIN...TEMPS HOVERING AROUND THE FREEZING MARK AND MAIN IMPACT
WILL BE FELT OVER A RELATIVELY SHORT STRETCH OF OUR CWA...ALTHOUGH
A HIGHLY TRAVELED PART. WE WILL KEEP CLOSE TABS ON THIS THROUGH
THE EVENING HOURS AND FORWARD OUT UPDATES AS NEEDED.

THE RAIN AND SNOW TAPERS OFF WEDNESDAY EVENING...WITH DRIER
CONDITIONS EXPECTED THROUGH THURSDAY NIGHT. HOWEVER...WITH
NORTHWEST FLOW IN PLACE...ANY WEAK RIPPLE...AND THE MODELS ARE
SHOWING A FEW...WILL BE ENOUGH TO SQUEEZE OUT A FEW SHOWERS OVER
THE PARK AND GORE RANGES AND ACROSS THE FLAT TOPS. SO WILL KEEP
SCATTERED POPS IN THESE AREAS. OTHERWISE...DRIER CONDITIONS
EXPECTED WITH TEMPS STARTING A NEW CLIMB BACK TOWARD MORE SEASONAL
VALUES AS WE CLOSE OUT THE WORK WEEK.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 322 PM MDT TUE MAR 22 2016

THE LONG TERM PATTERN OF A DOWNSTREAM BLOCKING RIDGE IN THE
VICINITY OF  BERMUDA AND OUR PERSISTENT EAST PACIFIC AMPLIFIED
RIDGE WILL FAVOR LOW PRESSURE DROPPING OUT OF THE HIGH LATITUDES
INTO THE INTERMOUNTAIN WEST. THE FIRST OF THESE SYSTEMS DROPS INTO
THE NORTHERN ROCKIES ON FRIDAY AND DIGS ACROSS THE 4 CORNERS ON
SATURDAY. THE SECOND WAVE ARRIVES TO THE PACIFIC NORTHWEST COAST
AS A CLOSED SYSTEM EARLY NEXT WEEK. THIS SYSTEM DIGS SOUTHWARD
INTO THE WESTERN GREAT BASIN IN RESPONSE TO THE E.PAC RIDGE TAKING
ON A POSITIVE TILT AND AMPLIFYING INTO YUKON TERRITORY. THE AT THE
MOMENT THIS LOW IS PROGGED TO LIFT NORTHEAST TOWARD NORTHERN UTAH
ON TUESDAY. MODEL AGREEMENT IS QUITE GOOD THIS FAR OUT BUT WOULD
NOT BE SURPRISED TO SEE THIS SOLUTION CHANGE OVER THE NEXT COMING
DAYS. HOWEVER ATTM THE FORECAST WILL SHOW A SHORT BREAK IN BETWEEN
THE SYSTEMS LATE SATURDAY INTO SUNDAY. TO BACKTRACK TO THE FIRST
SYSTEM...MODEL MOISTURE FIELD ENSEMBLES DO INDICATE ANOTHER
ANOMALOUSLY WET FEED INTO THE NORTHERN COLORADO AND MOUNTAINS.
OROGRAPHICS AND INSTABILITY IN THE AFTERNOON WILL COMBINE WITH
INCREASING ASCENT ALOFT BY AN APPROACHING JET MAX. THIS SHOULD
COMBINE WITH THE MOISTURE TO PRODUCE SOME DECENT SNOWFALL. IT
APPEARS THIS WINTER STORM MAY ALSO CAUSE SOME HAZARDS IN OUR
NORTHEAST ZONES. WITH THIS UNSETTLED PATTERN TEMPERATURES WILL BE
NEAR TO BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1041 AM MDT TUE MAR 22 2016

COLD FRONT IS MOVING INTO EASTERN UTAH LATE THIS MORNING WITH
WIDESPREAD PRECIPITATION FALLING BEHIND IT ACROSS THE PANHANDLE
AND SALT LAKE VALLEY. HIGH TO MID LEVEL CLOUDS ARE THE CIGS ACROSS
EASTERN UTAH AND WESTERN COLORADO. EXPECT CLOUDS TO CONTINUE TO
LOWER THROUGH THE EARLY AFTERNOON HOURS STAY AT VFR LEVELS AT THE
FORECAST TERMINALS OVER THE FIRST SIX HOURS OF THE FORECAST. THE
MAIN CONCERN THROUGH 23/22Z WILL BE STRONG WINDS BOTH AT RIDGETOPS
AND MIXING TO THE SURFACE. TURBULENCE IS LIKELY TO PERSIST OVER
THE NEXT 24 HOURS AS COVERAGE OF MOUNTAIN OBSCURATION ALSO
INCREASES WITH THE ARRIVAL OF THE NEXT STORM. FROM 00Z ONWARD
WINDS...CIGS AND WEATHER WILL ALL BE CONCERNS AT AREA FORECAST
TERMINALS OVERNIGHT AND THROUGH WEDNESDAY MORNING. TEMPORARY
IMPACTS TO KVEL...KCNY...KGJT AND KDRO CAN BE EXPECTED WITH THE
FRONTAL PASSAGE AS PRECIPITATION REACHES THE GROUND THIS EVENING.
KRIL...KEGE...KTEX AND KASE WILL HAVE THE POTENTIAL FOR LONGER
PERIODS OR PREVAILING MVFR OR LOWER FLIGHT CRITERIA OVERNIGHT AND
INTO WEDNESDAY MORNING.

&&

.FIRE WEATHER...
ISSUED AT 322 PM MDT TUE MAR 22 2016

DRY FUELS ACROSS THE VALLEYS OF SOUTHWEST COLORADO AND WEST
CENTRAL COLORADO...COMBINED WITH LOW RELATIVE HUMIDITY AND MILD
TEMPERATURES WILL CONTINUE TO BRING RED FLAG CONDITIONS THROUGH
EARLY THIS EVENING. WINDS HAVE MATERIALIZED ACROSS MOST OF THE
FORECAST AREA...HOWEVER HUMIDITY VALUES HAVE BEEN STRUGGLING TO
DROP MUCH BELOW 15 PERCENT. STILL A FEW HOURS OF HEATING LEFT
BEFORE CONDITIONS IMPROVE AS A COLD FRONT SWEEPS THROUGH. AS A
RESULT...WILL CONTINUE THE RED FLAG WARNING THROUGH THIS
EVENING AS ANY IGNITIONS COULD STILL SPREAD RATHER QUICKLY.

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ020>023.

     RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ203-205-207.

     WINTER WEATHER ADVISORY UNTIL 6 PM MDT WEDNESDAY FOR COZ009-010-
     012.

     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 6 PM MDT
     WEDNESDAY FOR COZ014.

     WINTER STORM WARNING UNTIL 6 PM MDT WEDNESDAY FOR COZ004-013.

     WINTER WEATHER ADVISORY UNTIL 3 PM MDT WEDNESDAY FOR COZ002-005.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 PM MDT
     WEDNESDAY FOR COZ008.

UT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR UTZ022-027-029.

     WINTER WEATHER ADVISORY UNTIL NOON MDT WEDNESDAY FOR UTZ023.

&&

SHORT TERM...JDC
LONG TERM...15
AVIATION...TGJT
FIRE WEATHER...JDC
Hazardous weather outlook, Mar 22, 3:31 AM MST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
431 AM MDT TUE MAR 22 2016

COZ001>014-017>023-UTZ022>025-027>029-231045-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
431 AM MDT TUE MAR 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
COLORADO...SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST
CENTRAL UTAH...NORTHEAST UTAH AND SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING STRONG WINDS AND PRECIPITATION TO THE
REGION BEGINNING TODAY. SIGNIFICANT SNOWFALL AND BLOWING SNOW ARE
EXPECTED ACROSS THE NORTHWEST AND WEST CENTRAL COLORADO MOUNTAINS
TONIGHT THROUGH WEDNESDAY NIGHT. RAIN WILL CHANGE OVER TO SNOW IN
MANY VALLEYS OF WESTERN COLORADO TONIGHT. THE FOUR CORNERS VALLEYS
WILL REMAIN DRY BUT WINDY THROUGHOUT TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL SNOWFALL IS POSSIBLE WITH A SECOND WEATHER SYSTEM AT
FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 22, 3:22 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
422 PM MDT TUE MAR 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     NON-TSTM WND GST 4 SW CORTEZ             37.30N 108.63W
03/22/2016  M46 MPH          MONTEZUMA          CO   ASOS

&&

EVENT NUMBER GJT1600448

MMS
Local storm report, Mar 22, 3:33 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
433 PM MDT TUE MAR 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     NON-TSTM WND GST 2 WSW OXFORD            37.16N 107.75W
03/22/2016  M49 MPH          LA PLATA           CO   ASOS

&&

EVENT NUMBER GJT1600449

MMS
Local storm report, Mar 22, 3:34 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
434 PM MDT TUE MAR 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     NON-TSTM WND GST 2 NNW MONTROSE          38.51N 107.88W
03/22/2016  M47 MPH          MONTROSE           CO   ASOS

&&

EVENT NUMBER GJT1600450

MMS
Local storm report, Mar 22, 3:35 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
435 PM MDT TUE MAR 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     NON-TSTM WND GST 15 NW MOAB              38.73N 109.74W
03/22/2016  M48 MPH          GRAND              UT   ASOS

&&

EVENT NUMBER GJT1600451

MMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
March 22, 4:00 PM MST to March 24, 3:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area. Locally higher amounts included 20 inches at the Rabbit Ears Pass SNOTEL site.

Winter Weather, Flattop Mountains

When
March 22, 5:00 PM MST to March 24, 12:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area. Locally higher amounts included 14 inches at the Ripple Creek SNOTEL site.

Winter Weather, Central Yampa River Basin

When
March 22, 6:00 PM MST to March 23, 12:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall amounts of 1 to 6 were measured across most of the area. Locally higher amounts included 12 inches at Meeker.

Winter Weather, Lower Yampa River Basin

When
March 22, 6:00 PM MST to March 23, 12:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall amounts averaged around 3 inches across the area. Locally higher amounts included 6 inches at Blue Mountain.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 22, 6:30 PM MST to March 23, 8:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured across the area. Locally higher amounts included 17 inches at the McCoy Park SNOTEL site.

Winter Weather, Upper Yampa River Basin

When
March 22, 7:00 PM MST to March 23, 11:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 9 inches were measured across the area.

Winter Weather, Northwestern San Juan Mountains

When
March 22, 7:00 PM MST to March 24, 7:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the area. Locally higher amounts included 22 inches at the Telluride Ski Area.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
March 22, 7:00 PM MST to March 24, 7:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
SNOTEL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 9 inches were measured above the 7500 foot level.

Winter Weather, West Elk and Sawatch Mountains

When
March 22, 8:00 PM MST to March 24, 3:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 8 inches were measured across the area with locally higher amounts exceeding 12 inches. Irwin Ski Lodge received a storm total snowfall of 27 inches. Traction laws were in effect over Monarch pass throughout the event.

Winter Weather, Upper Gunnison River Valley

When
March 22, 9:00 PM MST to March 23, 10:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 8 inches were measured across the western portion of the zone. Locally higher amounts included 9.8 inches at Black Canyon of the Gunnison National Park.

Winter Weather, Grand and Battlement Mesas

When
March 22, 11:00 PM MST to March 24, 3:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the area. Locally higher amounts included 20 inches at the Grand Mesa Lodge. Wind gusts up to 45 mph produced areas of blowing and drifting snow. Highway 65 was closed for avalanche control during part of the snow and blowing snow event.

Winter Weather, Central Colorado River Basin

When
March 23, 12:00 AM MST to 6:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches were measured across the area. Locally higher amounts included 5 inches at Wolcott.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668505, 668507, 668510, 668514, 668501, 668504, 668512, 677143, 668502, 668509, 668503, 668508.